Florida, 2007

Hail and Lightning Strikes in Florida, July 20, 2007

July 20, 2007 · NWS TBW · 4 events in 4 counties and zones

A surface pressure ridge axis extended across southern Florida and the west coast sea breeze front was most active from Tampa through Fort Myers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A surface pressure ridge axis extended across southern Florida and the west coast sea breeze front was most active from Tampa through Fort Myers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 20, 8:15 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 20, 8:15 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
915 AM EDT FRI JUL 20 2007

.DISCUSSION...MORNING SHOWERS AND ISOLATED THUNDERSTORMS HAVE
AFFECTED COASTAL AREAS OVER THE NATURE COAST COUNTIES...AND LIGHT
RAINSHOWERS ARE EXPECTED TO LINGER THERE THROUGH THE LATE AFTERNOON
HOURS. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD RESUME
AGAIN SHORTLY AFTER NOON AS SEA BREEZE CIRCULATIONS INTENSIFY. BEST
COVERAGE WILL AGAIN BE OVER THE BAY AREA AND SOUTHWARD.

CURRENT FORECAST PACKAGE LOOKS GOOD AND ONLY MINOR UPDATES HAVE BEEN
MADE.

&&

.AVIATION...VFR CONDITIONS EXPECTED ALL SITES...WITH THE EXCEPTION
OF LCL MVFR CIGS AND IFR VSBYS WITH SCATTERED THUNDERSTORMS.

&&

.MARINE...SOME ISOLATED THUNDERSTORMS HAVE LINGERED OVER THE
OFFSHORE SOUTHERN WATERS THROUGH MOST OF THE MORNING HOURS.
ADDITIONAL CELLS ARE EXPECTED TO DEVELOP IN THE AFTERNOON WITH BEST
CHANCES OF SIGNIFICANT CONVECTION OVER THE CENTRAL AND SOUTHERN
MARINE ZONES THROUGH THE EARLY EVENING HOURS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION...REYNES
AVIATION...OGLESBY
Hazardous weather outlook, Jul 20, 3:16 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
416 AM EDT FRI JUL 20 2007

FLZ039-042-043-048>052-055>057-060>062-065-202030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
416 AM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE RIDGE AXIS OVER THE SOUTHERN FLORIDA PENINSULA WILL COMBINE
WITH THE WARM...MOIST AND UNSTABLE ATMOSPHERE OVER THE AREA TO CREATE
SCATTERED MAINLY AFTERNOON THUNDERSTORMS TODAY. THE WEST COAST SEA
BREEZE WILL DEVELOP WITH ISOLATED STORMS FORMING NEAR THE WEST
COAST EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INCREASE
IN COVERAGE IN THE MID TO LATE AFTERNOON GENERALLY FROM AROUND THE
TAMPA BAY AREA SOUTHWARD AND OVER INTERIOR AREAS...AS OUTFLOW
BOUNDARIES AND THE EAST AND WEST COAST SEA BREEZES MERGE LATE THIS
AFTERNOON INTO THE EVENING.

OVER THE COASTAL WATERS...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW OF
THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS AFTERNOON
AND EVENING. IF A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS
IMMEDIATELY. REMEMBER... IF YOU CAN HEAR THE THUNDER THEN YOU ARE CLOSE
ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

DAVIS

In the hours before

Special weather statement, Jul 20, 9:22 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1022 AM EDT FRI JUL 20 2007

FLZ050-051-201500-
PINELLAS-HILLSBOROUGH-
1022 AM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST HILLSBOROUGH COUNTY
AND NORTHEAST PINELLAS COUNTY...

A THUNDERSTORM MOVING SLOWLY SOUTH...WILL AFFECT OLDSMAR...WEST
PARK...TOWN N COUNTRY AND TAMPA INTERNATIONAL AIRPORT...UNTIL 1100
AM EDT. GUSTY WINDS UP TO 30 MPH...HEAVY RAIN... AND FREQUENT CLOUD
TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN
A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL.

The radar

The Tampa radar (KTBW), 37 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail. Local standard time, as filed.

Lightning, Pinellas

When
July 20, 9:32 AM EST
Where
Pinellas County, Treasure Island
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.770, -82.770

Lightning struck a 16-year-old boy and his mother who were vacationing at the beach. The bolt hit the boy in the chest, knocking him unconscious and shredding his shorts. The boy was taken to the hospital and died four days later on July 24. The mother also received a jolt and complained of numbness in her feet and radiating pain reaching her chest.

Lightning, Hillsborough

When
July 20, 11:00 AM EST
Where
Hillsborough County, Brandon
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.930, -82.280

Lightning struck a pickup as a 51-year-old male was trying to enter the truck. The electricity went through the man's key into his left thumb before exiting his left shoe. The man was knocked unconscious briefly and his left side was numb.

Hail, Highlands

When
July 20, 3:34 PM EST to 4:06 PM EST
Where
Highlands County, Sebring to Lake Placid
Measured
0.88 in hail
Reported by
Public
Coordinates
27.500, -81.450

A severe thunderstorm produced a swath of penny to nickel size hail from Sebring to Lake Placid.

Hail, Charlotte

When
July 20, 5:41 PM EST
Where
Charlotte County, 18 mi ENE of Punta Gorda
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.030, -81.780

Law enforcement reported quarter size hail at the intersection of Highway 74 and Highway 31.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pinellas2007-07-2416MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40275, 40278, 40159, 40160.